Michigan, 2018

Winter Weather in Michigan, February 2 to 3, 2018

February 2 to 3, 2018 · NWS MQT · 1 event in 1 county or zone

Moderate lake effect snow fell over much of northern Houghton County from the 2nd into the 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Moderate lake effect snow fell over much of northern Houghton County from the 2nd into the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 6:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 2, 6:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
639 AM EST Fri Feb 2 2018

.SHORT TERM...(Today and tonight)
Issued at 410 AM EST FRI FEB 2 2018

A west-to-east oriented surface trough continued to develop through
the early morning hours across southern Lake Superior. With the main
axis of this trough axis still parked over southeastern Lake
Superior enhanced convergence along with a stronger land breeze off
of Ontario allowed lake effect snow to linger a bit longer through
the morning hours, especially east of Marquette. Changes made to the
ongoing winter weather headlines were to extend the advisory east of
Marquette and for Ontonagon County through 15Z as webcams continue
to show reduced visibilities in the stronger lake effect bands.
Otherwise, we will see an uptick in lake effect snow, especially
later this afternoon through tonight across the Keweenaw Peninsula;
therefore, have issued an advisory for later today through the
overnight hours. Temperatures will remain well-below normal for this
time of year; however, today and tonight will be a couple of
degrees warmer.

Through the morning hours, expect ongoing lake effect snow showers
east of Marquette to gradually push offshore as 850mb flow backs
west through the morning hours. As this flow backs this will allow
lingering lake effect snow across the west to gradually focus over
the Keweenaw Peninsula and perhaps far northern Ontonagon County.
As the low-level flow backs, we will also get into weak warm air
advection allowing for the enhancement of the above mentioned
surface trough across southern Lake Superior. The medium and high-
res models show this features nicely as 1000-850mb omega values
highlight pronounced lift and low-level convergence, especially
later this afternoon through the overnight hours across the higher
terrain of the Keweenaw Peninsula. With 850mb temperatures warm
slightly, only towards -15 to -18C, moisture profiles and lift will
lower down into the DGZ and allow for more efficiently snowfall,
thus resulting in increasing SLRs and accumulating snow, especially
later this afternoon through tonight. In fact some of the high-res
models suggest a dominant area of convergence extending off of the
Apostle islands and tracking northeast into the Keweenaw Peninsula.
While there are concerns about how models are handling current ice
cover and resulting limits to lake-air moisture fluxes in some
locations, did not go as high as the high-res guidance for QPF.
However, given the enhanced convergence and better lift through the
DGZ these snow showers should be able to efficiently work with the
moisture at play for at least modest snowfall accumulations,
especially across the higher terrain of the Keweenaw Peninsula where
upslope flow will also assist in the localized lift.

East of Marquette later today and tonight, a few models suggest lake
effect snow showers pushing back onshore, but as the surface
convergence increases over southern portions of Lake Superior,
especially tonight as the land breeze strengthens, snow showers
should remain offshore. Away from Lake Superior light snow will be
possible mainly across the south central, especially near the
Wisconsin/Michigan border where the aforementioned warm air
advection will be a bit stronger.

.LONG TERM...(Saturday through Thursday)
Issued at 524 AM EST FRI FEB 2 2018

As advertised well over a week ago, a ridge is building just off the
w coast of N America while a huge positive height anomaly/closed mid
level high has setup nw of AK (500mb height anomalies over 400m).
This is forcing central and eastern N America troffing downstream
and a buildup of arctic air across a wide swath of Canada. Medium
range models have been struggling with the details of the western
ridge, amplitude in particular, as well as interaction with the mid
level high nw of AK. This has led to notable daily changes in the
model runs on how intense the cold may become over the Upper Lakes.
However, overall, the general signal over the last several days is
for the western ridge to never have a sharp enough amplitude to send
extreme cold into Upper MI. This may be a result of counter forcing
from a strong MJO that has progressed into the western Pacific
(phase 6 to 7) which favors above normal temps over the eastern
CONUS. With a western ridge of varying amplitude, the next couple of
weeks will likely feature blo normal temps on most days, and with a
vast supply of bitter cold air to the n, it won't take much to send
brief bouts of very cold air into the area at times. Wind chills
will occasionally dip to near advy criteria for some parts of the
fcst area. Farther down the line, if the MJO remains strong, it will
be a forcing mechanism for blo normal temps across the Upper Lakes
during the last half of Feb. So far this winter, there has been an
unusual lack of winter storms affecting the Upper Lakes, and the
upcoming pattern will maintain that theme. A shortwave trof swinging
thru the area this weekend will bring widespread snow on Sat, but
not a significant snow. That will probably be the only widespread
snow event for the next 7 days. Otherwise, pcpn will be
exclusively lake effect driven, favoring w to nw wind snow belts.
The lake is primed now for ice formation. So, there should be
decent ice growth on Lake Superior over the next couple of weeks.
While this may negatively impact LES to some degree in a few
localized areas, the ice growth will likely not be sufficient to
significantly impact LES overall.

Beginning Sat...shortwave trof will be approaching the Upper Great
Lakes. In response, models show a wide swath of warm
advection/isentropic ascent and a decent band mid level fgen
shifting from the Northern Plains to the western Great Lakes. Result
should be a fairly wide band of snow spreading from the Dakotas to
WI/MI during the day Sat. Mixing ratios around 1g/kg in the 700-
750mb layer suggest upwards of 1.5 inches of snow for about 9hrs of
ascent. However, given the fgen depicted, will likely see more than
that. Looks like the fgen forcing will focus across the southern
part of the fcst area, and this is generally where majority of
models show higher qpf. The NAM is a northern outlier, placing the
entire fcst area under its heavier pcpn. The ARW and NMM are either
much lighter with pcpn or suppressed s of the area. At this point,
looks like a solid 2-3in to locally 4in snowfall across the area
with the higher amounts mostly across the s. However, there is some
concern that the fgen could provide a surprise and support higher
amounts warranting an advy for much of the area. Upcoming model runs
will add some clarity on that potential. System snow will quickly
depart from w to e late Sat aftn/evening, leaving behind LES under
northerly winds gradually backing nw. Depending on how quickly winds
become ne to n, there will be an opportunity for lake enhancement
off Lake Superior across the w and n central. At a minimum, there
will be a short window Sat aftn/evening as synoptic forcing
departs.

On Sun, low-level winds will back to the w and essentially remain
westerly thru Mon. This should set the stage for the typical
convergent zone to setup into the Keweenaw as land breeze component
to the wind causes winds to become slightly backed over the southern
part of western Lake Superior and slightly veered over the northern
part. With a shortwave progged to move across the area Sun night,
there should be an opportunity for mdt to hvy snowfall over the
Keweenaw. LES may brush the far ne fcst area at times, but the
heavier snow will likely remain out over the lake.

W to wnw winds will largely prevail for much of the rest of next
week. So, snow will continue to pile up over nw Upper MI, and the
snow will be locally mdt to hvy, especially since a convergence zone
will be present on most days given the dominance of w to wnw wind.
Passing shortwaves will further boost snowfall on occasion. Should
be a good setup for heaviest snowfall in the area btwn Houghton and
Twin Lakes. Cold air suppressing DGZ to the lower part of the
convective layer will work to hold down accumulations due to lower
snow to water ratios. However, these smaller snowflakes will make
the snow much more effective at reducing vis, so there could be
several days of poor visibility over nw Upper MI.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM EST FRI FEB 2 2018

Ceilings and visibilities are expected to deteriorate today into
tonight at KCMX as lake effect snow picks up in intensity. KIWD has
already begun to clear out as flow has backed offshore this morning.
Expect mid-level clouds to thicken, eventually giving way to MVFR
ceilings and light snow tonight. KSAW will see a similar trend with
thickening clouds, but opted to leave out mentions of prevailing
snow tonight as confidence was not high enough to include mentions
towards the end of this TAF period. Breezy westerly winds are
expected today at all terminals, but especially across the Keweenaw
this afternoon.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 410 AM EST FRI FEB 2 2018

Winds of 20 to 30 knots are expected today and will linger through
the first half of the weekend. Another round of gales look possible
late Sunday through early Monday. Winds will back down to around 20
to 30 knots Monday through the first half of the week. Ongoing heavy
freezing spray will diminish across the eastern half of the lake
tonight. Additional periods of heavy freezing spray look possible,
especially later this weekend into the early part of next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 10 AM EST this morning for MIZ002-
     006-007-085.

  Winter Weather Advisory from 10 AM this morning to 7 AM EST
     Saturday for MIZ003.

  Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
     Saturday for MIZ001.

Lake Superior...
  Heavy Freezing Spray Warning until 1 AM EST Saturday for LSZ266-
     267.

Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Rolfson
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Feb 2, 5:50 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
550 AM EST Fri Feb 2 2018

MIZ001>007-009>014-084-085-031300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
550 AM EST Fri Feb 2 2018 /450 AM CST Fri Feb 2 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Lake effect snow and blowing snow will continue for northwest
to west wind snowbelts through tonight. See the latest winter
weather advisory for further details.

Wind chill values will be in the 15 below to 25 below zero range
this morning with the lowest readings over western Upper Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread snow will develop across west and central Upper
Michigan Saturday into Saturday evening, producing up to a few
inches of snow accumulation.

With cold conditions continuing next week, moderate to heavy lake
effect snow will affect west to northwest wind snow belts, but
mainly the west wind snow belts. Expect periods of sharply
reduced visibilities where the lake effect snow occurs.
Wind chill readings will fall to 15 to 25 below zero at times
during the late night and morning hours, especially Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-031300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
550 AM EST Fri Feb 2 2018 /450 AM CST Fri Feb 2 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray is expected through this evening over much of
the east half of Lake Superior. See the latest marine weather
message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Westerly gales of 35 to 40 knots are expected over much of Lake
Superior Sunday night. Heavy freezing spray is expected over
portions of central Lake Superior Saturday night into Sunday
morning, then over much of Lake Superior Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
550 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Feb 2, 7:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 AM EST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 ESE CHASSELL          47.01N 88.43W
02/02/2018  M1.5 INCH        HOUGHTON           MI   CO-OP OBSERVER

            LIQUID WATER EQUIVALENT OF 0.08 INCHES. SNOW
            DEPTH OF 18 INCHES. DURATION OF REPORT 24
            HOURS.

&&

BB
Local storm report, Feb 2, 7:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
759 AM EST FRI FEB 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             10 S GRAND MARAIS       46.53N 85.98W
02/02/2018  M4.0 INCH        ALGER              MI   CO-OP OBSERVER

            LIQUID WATER EQUIVALENT OF 0.22 INCHES. SNOW
            DEPTH OF 36 INCHES. DURATION OF REPORT 24
            HOURS.

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
February 2, 8:00 AM EST to February 3, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers across northern Houghton County generally measured between four and seven inches of lake effect snow over 24 hours. There was an isolated report of 14 inches of fluffy snow in 24 hours near Atlantic Mine.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736730.